Alert archive / Arkansas / Flash Flood Warnings in 2018

Flash Flood Warning 74, NWS Jackson, MS

August 19, 2018Ashley County, Arkansas

NWS Jackson, MS issued this flash flood warning at Aug 19, 2018, 1:50 AM CDT for Ashley County, Arkansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2018, 1:50 AM CDT (06:50 UTC)
Expired
Aug 19, 2018, 4:15 AM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Ashley County, AR

The radar

The Little Rock radar (KLZK), 180 km from the middle of the area, began a volume at 06:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 6.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2018-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1510 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2018-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1510 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1908 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

264 
WGUS54 KJAN 190650
FFWJAN
ARC003-190915-
/O.NEW.KJAN.FF.W.0074.180819T0650Z-180819T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
150 AM CDT SUN AUG 19 2018

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Ashley County in southeastern Arkansas...

* Until 415 AM CDT.

* At 150 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Crossett, Hamburg, Wilmot, North Crossett, West Crossett, Portland,
  Montrose, Parkdale, Fountain Hill, Old Milo, Berlin and Snyder.

Additional rainfall amounts of two inches are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3311 9214 3312 9212 3316 9211 3328 9203
      3329 9200 3330 9200 3330 9198 3331 9198
      3334 9199 3335 9197 3340 9195 3339 9146
      3304 9146 3309 9214

$$

EC
1 follow-up statement
775 
WGUS74 KJAN 190748
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
248 AM CDT SUN AUG 19 2018

ARC003-190915-
/O.CON.KJAN.FF.W.0074.000000T0000Z-180819T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashley AR-
248 AM CDT SUN AUG 19 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM CDT FOR
ASHLEY COUNTY...

At 246 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Up to four inches of rain have already 
fallen, and another inch of rainfall is possible.

Some locations that will experience flooding include...
Crossett, Hamburg, Wilmot, North Crossett, West Crossett, Portland,
Montrose, Parkdale, and Fountain Hill.

Additional rainfall of one inch is possible in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3311 9214 3312 9212 3316 9211 3328 9203
      3329 9200 3330 9200 3330 9198 3331 9198
      3334 9199 3335 9197 3340 9195 3339 9146
      3304 9146 3309 9214

$$

EC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 1:14 AM CDT, 36 minutes earlier.

Area forecast discussion, Aug 19, 1:14 AM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
114 AM CDT Sun Aug 19 2018

.UPDATE...
Updated for 06Z aviation discussion

&&

.AVIATION...
06Z TAF discussion:

IFR category stratus has begun to develop in the warm humid
southerly flow and this could be prevalent as we go through the
remainder of the night into the early morning. Expect any
stratus/fog to mix out with daytime heating later Sunday morning.
Otherwise, the main story will be the considerable amount of
convective precipitation continuing over the forecast area. The
activity should tend to peak during the afternoon/early evening,
but SHRA/TSRA will be possible at all TAF sites any time of the
day or night in this active pattern. /EC/

&&

.DISCUSSION...
Local radars still show scattered storms over the southwest that
were drifting south and additional isolated storms moving east
along the Highway 82 corridor. The storms in the southwest will
dissipate over the next couple of hours while the activity across
our north is expected to continue much of the night. Latest Hi-res
models show some of the activity shifting into the central
portions of the CWA before sunrise. Have adjusted pops to account
for this. Morning lows were adjusted cooler across the southeast
as earlier rainfall knocked temperatures down close to forecast
lows already. /22/

Prior discussion below:
Tonight and Sunday: Subsidence associated with mid level ridging
over the ArkLaTex has served to keep the southwestern half of the
forecast area dry and relatively cloud free today. Meanwhile to
the east, quasi- stationary baroclinic zone over central AR
continues to initiate convection which is maintained into the
forecast area by mid level cyclonic flow. The airmass over this
area continues to be quite tropical as PWs above 2.25 inches noted
in UA and satellite data. This has led to quite efficient
rainfall production where storms have developed, especially in
areas where convective axes have become parallel to the 0-3km bulk
shear vectors and storms have back built.

Despite weak mid level ridging tonight, little looks to change with
regard to the sensible weather in our area tonight into Sunday.
Boundary induced convection will continue into the evening over much
of the area with convection becoming more confined to the north
after midnight in closer proximity to surface baroclinic zone over
AR/north MS. Heating combined with the deep tropical moisture in
place will promote another day of scattered to numerous showers and
thunderstorms Sunday. Severe threat appears minimal as mid level
flow weakens and lapse rates flatten. Will, therefore, not include a
severe risk in the HWO, but will maintain limited flood
threat. /26/

Next week (Monday through Friday):

Expect an continued active period of storms & heavy rainfall,
leading to flash flooding potential early in upcoming week. A
cold front will drive through the area around early-mid week
(Tuesday Wednesday), helping drive cooler & drier air into the
area through mid-late week.

The synoptic pattern will consist of deep, anomalous trough &
surface low/attendant cold front swinging into the mid-northern
Mississippi Valley & down through the lower Mississippi Valley. As
the trough swings into the Great Lakes on Monday & into Tuesday,
expect high moisture to pool ahead of the cold front. PWs will be
highly anomalous, approaching near 2.5 inches in spots & 850mb Theta
E near 345-350K+. With west-southwesterly confluent 850mb flow,
expect good moisture convergence on Monday. This will help keep
heavy rain & flash flooding potential into Monday. With high
rainfall recently & more expected into the weekend, antecedent
conditions will be very favorable for flash flooding. Kept mention
in the HWO/graphics for flash flooding on Monday. Right now there
doesn't seem to be real favorable overall for severe storms. With
high PWs, lapse rates are very meager (~5.5-6 deg C/km). Due to
that, vertical totals & instability are lower. However, low-mid
level bulk shear (i.e. ~15-25kts @ 0-2 & 0-3km) will help some
potential for some organized stronger storms. For now, holding
off mentioning more organized severe storms but will be something
to watch.In addition, due to high boundary layer moisture, we
could have some more humidity & heat indices in our western
Louisiana parishes & along the Mississippi River. However with
high rain chances, this will not be needed to mention this & will
be marginal at most.

As the trough ejects northeast into the Great Lakes, expect there to
remain potential for rain & storms on Monday night & into Tuesday as
the cold front moves through the area. There could be some
overnight convection ongoing in the Delta ahead of the front. Euro
seems to be a tad slower on moving the front & convection through
the area on Tuesday, keeping rain & storm chances lingering into
the afternoon. Due to that, kept some rain chances around into
Tuesday afternoon. Right now, it seems to move through early
enough & dry out aloft to limit much severe or flash flooding
potential. However, global consensus shows enough low-mid level
bulk shear (i.e. ~10-15kts @ 0- 2 & 0-3km) to warrant a few
isolated organized storms ahead of the front Tuesday morning &
into east-southeast Mississippi into the afternoon. Will have to
keep a close eye on this as we get closer.

In the wake, expect drier air to build into the region by mid-late
week as the cold front moves through into Wednesday morning. This
will help any rain chances to become confined to along & south of
the Highway 84 corridor on Wednesday before completely dry
conditions are expected on Thursday. As strong surface ridging
builds into the Missouri/mid-Mississippi Valley, expect this to
gradually build into the region. Expect PWs falling between an inch
to an inch & a half by Wednesday & into Thursday. This will help
highs fall below normal, reaching only the upper 80s to near 90
degrees. In addition with dewpoints falling into the mid 60s on
Wednesday to low-mid 60s on Thursday, expect lows to fall below
normal into the mid 60s, especially in the north, Tuesday night, &
low-mid 60s both Wednesday & Thursday nights. As the mid-level &
surface ridge build east into the late week on Friday, expect
warmth, humidity & rain & storm chances to slowly build back in.
Main takeaway is pleasant, cooler & drier weather can be expected
middle of the upcoming work week after a long period of
storms this weekend & early next week. /DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       73  89  73  89 /  26  52  48  56
Meridian      73  89  74  90 /  24  60  22  60
Vicksburg     75  91  74  90 /  31  46  56  47
Hattiesburg   73  90  74  90 /  21  62  16  65
Natchez       74  90  74  90 /  21  55  49  58
Greenville    74  89  71  87 /  43  63  63  31
Greenwood     74  90  72  88 /  39  64  58  41

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Aug 18, 2:15 PM CDT, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
215 PM CDT Sat Aug 18 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
191915-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
215 PM CDT Sat Aug 18 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Sunday

FLOODING
THREAT...Limited
TIMING...Tonight through Sunday

A very moist airmass will continue to promote heavy rainfall and
flooding in thunderstorms that develop through Sunday. Two to
three an hour rainfall rates will be common where the heaviest
storms occur which could easily lead to flash flooding.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The moist airmass will linger across the area through Monday ahead
of an approaching cold front. As the front moves closer to the
area Monday, more widespread thunderstorms with heavy rainfall
will result which could lead to more flash flooding.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

26

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Aug 18, 8:39 PM CDT, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Jackson MS
839 PM CDT SAT AUG 18 2018

LAZ025-MSZ059-060-190245-
Tensas LA-Adams MS-Jefferson MS-
839 PM CDT SAT AUG 18 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL TENSAS PARISH...
WESTERN JEFFERSON AND NORTHEASTERN ADAMS COUNTIES UNTIL 945 PM CDT...

At 838 PM CDT, Meteorologists were tracking a strong thunderstorm
near Church Hill, or 16 miles north of Natchez. This storm was nearly
stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Church Hill around 900 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3187 9129 3183 9116 3162 9119 3172 9139
      3173 9138 3175 9138 3176 9142 3175 9145
TIME...MOT...LOC 0138Z 036DEG 4KT 3178 9129

22
Local storm report, Aug 18, 9:03 PM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
903 PM CDT SAT AUG 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     NON-TSTM WND DMG 1 SSW MORGANTOWN        31.56N 91.35W
08/18/2018                   ADAMS              MS   TRAINED SPOTTER

            TREE DOWNED ALONG MORGANTOWN RD BY OUTFLOW
            WINDS.

&&

DL
Special weather statement, Aug 19, 1:09 AM CDT, 41 minutes before
Special Weather Statement
National Weather Service Jackson MS
109 AM CDT SUN AUG 19 2018

ARZ074-190700-
Ashley AR-
109 AM CDT SUN AUG 19 2018

...A STRONG THUNDERSTORM WILL AFFECT ASHLEY COUNTY UNTIL 200 AM
CDT...

At 106 AM CDT, Meteorologists were tracking a cluster of strong
thunderstorms near Fountain Hill and Hamburg, moving southeast at 20
mph.

Torrential rainfall up to two inches, frequent lightning strikes,
and strong wind gusts up to 40 mph, will be possible.

This strong thunderstorm will be near...
  Hamburg around 115 AM CDT.
  Snyder around 135 AM CDT.
  Portland around 155 AM CDT.
  Wilmot and Parkdale around 200 AM CDT.

Other locations impacted by this storm include Blanchton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall may lead to localized flooding. Do not drive
your vehicle through flooded roadways.

Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3320 9214 3321 9213 3321 9208 3324 9209
      3325 9205 3328 9204 3328 9200 3330 9200
      3331 9198 3335 9199 3335 9197 3338 9196
      3339 9198 3340 9199 3339 9146 3301 9146
      3313 9212 3315 9211 3316 9214
TIME...MOT...LOC 0606Z 302DEG 18KT 3331 9180

EC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 1:09 AM CDTSpecial Weather StatementJANAshley51 min
Aug 19, 7:31 AM CDTFlash Flood WarningJANChicot3 hr
Aug 19, 9:02 AM CDTFlash Flood WarningJANChicot3 hr
Aug 19, 3:36 PM CDTSpecial Weather StatementJANAshley39 min

Nearby

Flash Flood Warnings in Arkansas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.